Warfarin-related epidural hematoma: a case report.J Int Med Res. 2022 Mar; 50(3):3000605221082891.JI
Spinal epidural hematomas are rare, with trauma being the most common cause. Spinal epidural hematomas caused by coagulation dysfunction are even rarer; however, long-term warfarin therapy increases the risk. The clinical manifestations of spinal epidural hematoma are neurological deficits below the corresponding spinal cord segment level. Magnetic resonance imaging (MRI) is the preferred method for diagnosis, and the main treatment for epidural hematoma with typical symptoms is urgent decompression of the lumbar spine. We describe an almost 80-year-old female patient who received long-term oral warfarin therapy for atrial fibrillation. She developed sudden onset waist pain, and 2 days later, she developed pain and weakness in both lower limbs. Computed tomography (CT) of the thoracolumbar spine showed no obvious hematoma. Eight days after admission, contrast-enhanced CT of the thoracolumbar spine showed intraspinal hematomas at T5-T8 and T12-L2 levels. We performed T3-T7 laminectomy, T5-T8 hematoma removal, and spinal dural repair. The clinical symptoms did not improve significantly, postoperatively. The low incidence of spinal epidural hematoma after anticoagulation treatment means this condition is not recognized timely, and it is misdiagnosed easily. Clinicians should consider this condition when patients treated with anticoagulants have neurological deficits below a spinal segmental plane.